Toxic epidermal necrolysis: review of 15 cases
© Oueslati et al; licensee BioMed Central Ltd. 2009
Published: 13 March 2009
Toxic epidermal necrolysis (TEN) or Lyell's syndrome is a severe bullous skin disease induced by drugs. It is characterized by an extensive skin rash with blisters and exfoliation similar to that of major burns. This study presents our experience of treating and management of TEN in a burn center.
We retrospectively analysed the charts of all patients with severe skin disease admitted to the burn center of Tunis between 2001 and 2008. The patients were evaluated according to their history of pre-existing diseases and medication, suspected cause, extent of skin involvement (TBSA), mucosal involvement, definitive diagnosis, therapy, complications and outcome. Results were collected and examined with SPSS 16.0 software.
During the study period, 21 patients with severe bullous skin disease were admitted. Fifteen of them had TEN (three patients per year). All patients were referred from outside institutions, especially from dermatology departments, mean hospital duration of 4 ± 2 days. The group of 15 patients consisted of 10 women and five men. The average age was 50 ± 17 years. The average affected skin area was 49 ± 15% of TBSA. The suspected causal agent was aspirin in three cases, phenobarbital in three cases, allopurinol in three cases, antibiotics in two cases and paracetamol in one case. It was unknown in three cases. It was medical prescription in 10 cases, automedication in three cases and unknown in two cases. The mean time delay between drug intake and the onset of symptoms was 4.5 ± 1.5 days. Mucosal involvement was observed in all patients, such as ocular, gastrointestinal, respiratory and genital localizations. The most common complications ware: sepsis, ARDS and hematological disorders (two pancytopenia and one CIVD). The mean duration of hospitalization was 9 ± 6 days. The overall mortality rate was 30%. There was a significant statistical difference between survival and nonsurviving patients, in involved skin area (P = 0.04) and septic complications (P < 0.001).
TEN is a severe mucocutaneous reaction, associated with high morbidity and mortality. Management of theses patients must be provided cautiously by an experienced interdisciplinary team in an ICU.
This article is published under license to BioMed Central Ltd.